Kansas, 2002

Flash Flooding and Damaging Winds in Kansas, October 3 to 4, 2002

October 3 to 4, 2002 · NWS ICT · 12 events in 6 counties and zones

7 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM CST, 5 hours earlier.

Area forecast discussion, Oct 3, 1:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT THU OCT 3 2002

MAIN FCST CONCERNS ARE ADDITIONAL HEAVY RAINFALL/FLOODING AND SVR
THREAT TONIGHT. FOLLOWING THE ETA FOR THIS CYCLE. LIKED ITS SFC LOW
TRACK TONIGHT ACROSS KS, AND ITS HEAVIER QPF OUTPUT.

TONIGHT: WARM FRONT SHOULD LIFT NWD TO S-CNTRL KS/FLINT HILLS REGION
BY EARLY EVE. STRONG UPPER LEVEL SHORTWAVE TROF WITH ATTENDANT MID
LVL COOLING WL LIFT OUT ACROSS CNTRL-SCNTRL KS OVERNIGHT INTO AN
AIRMASS WITH ANOMALOUSLY HIGH PRECIPITABLE WATER CONTENT OF 1.5 TO 2
INCHES. STRONG TO SVR SFC-BASED CONVECTION QUITE PSBL NEAR THE WARM
FRONT LATE THIS PM/EVE WITH STRONG WIND SHEAR ENVIRONMENT AND 1500
CAPES PSBL. STRONG ISENTROPIC LIFT OCCURS FROM 00Z-06Z PARTICULARLY
IN CNTRL/S-CNTRL ZONES. WIDESPREAD CONVECTION EXPECTED OVERNIGHT IN
CNTRL AND S-CNTRL KS. ELEVATED HAILERS PSBL GIVEN STRONG DEEP LAYER
SHEAR/ELEVATED CAPES. RAINFALL AMOUNTS COULD EXCEED 2 INCHES AGAIN
IN CNTRL/S-CNTRL KS, THEREFORE HAVE ALREADY ISSUED FLOOD WATCH
THROUGH TONIGHT. SERN KS MAY SEE HEAVY RAINFALL LATE TONIGHT AS THE
850 FRONT MOVES IN.

FRIDAY: ALL MODELS SHOW A MID-UPR LVL DRY SLOT SWEEPING EWD ACROSS
THE FCST AREA LATE TONIGHT INTO FRI AM. GOOD ISENTROPIC
DOWNGLIDE/DRYING WL OCCUR DURING THE DAY. THIS WL END THE
SHWRS/T-STORMS IN SERN KS IN THE AM AS THE COLD FRONT ALSO EXITS.
PARTIAL THICKNESSES WITH DOWNSLOPE COMPONENT SUPPORT HIGHS FM UPR 60S
TO LOW 70S.

FRI NIGHT: SFC HIGH CENTER MOVES OVER AREA WITH WINDS BECOMING
LGT/VAR. MOSTLY CLEAR SKIES SHOULD AID RADIATIONAL COOLING SETUP.
FOG POTENTIAL FM RECENT SIGNIFICANT RAINS WL BE OFFSET BY AMOUNT OF
DRY AIR ADVECTION INTO REGION, SO WL NOT INSERT ATTM. NUDGED MINS
DOWN TO MID-UPR 40S GIVEN THE DWPTS FALLING TO UPR 30S/MID 40S.

SAT: SFC HIGH CENTER WL MOVE OFF TO OUR EAST BY EVENING WITH WEAK
SRLY FLOW COMMENCING. LOOKING FOR UPR 60S/LWR 70S FOR HIGHS, CLOSE
TO GOING FCST, BUT MADE SERN KS THE COOLEST BASED ON PROXIMITY TO
HIGH DURING DAY.

LONGER RANGE SUN-THURS:
ECMWF AND AVN WERE IN GOOD OVERALL AGREEMENT SUN-WED. THE 00Z AVN
WAS NOW MORE IN AGREEMENT WITH THE ECMWF WITH THE COLD FRONT TIMING
INTO THE FCST AREA SUNDAY. FROPA SHOULD COME THRU DRY AS PREVIOUS
FRONT WL HAVE SCOURED THE MOISTURE OUT. SFC HIGH WL BUILD IN LATER
SUN/SUN NIGHT. UPR PATTERN BECOMES LESS AMPLIFIED AND MORE ZONAL
TUES-THURS. A WEAK COLD FRONT COMES IN TUESDAY WITH NO PCPN
EXPECTED. WL KEEP TEMPS SLIGHTLY BLO NORMAL SUN-TUES. TEMPS WL THEN
MODERATE WED-THURS WITH DEVELOPING LEE TROF OVER THE HI PLAINS AND
RISING 850 TEMPS. THE AVN MOS LOOKS TOO COOL THROUGHOUT THE PERIOD.

FCSTID = 09
ICT   58  74  47  72 /  80  20   5   5
HUT   55  72  46  72 /  90  10   5   5
EWK   56  73  46  71 /  90  20   5   5
EQA   58  74  47  71 /  80  20   5   5
WLD   62  75  48  73 /  70  20   5   5
RSL   49  69  43  74 /  90  10   5   5
GBD   51  70  44  74 /  90  10   5   5
SLN   53  71  45  71 /  90  10   5   5
MPR   54  72  46  71 /  90  20   5   5
CFV   66  76  48  70 /  60  30  10   5
CNU   65  76  48  69 /  60  30  10   5
K88   64  75  48  69 /  70  30  10   5

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS
ZONES
KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0
98>100.
Hazardous weather outlook, Oct 3, 3:00 PM CST, 3 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...
A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS
NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA
COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER
EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW
PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR
WEST TEXAS EAST INTO WESTERN OKLAHOMA.

FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH
ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS.

LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE
THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST
INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH,
ESPECIALLY FROM AROUND MIDNIGHT ONWARD.

IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH-
CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS
THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH-
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...

FOR FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
October 3, 6:30 PM CST
Where
Harper County, 5 mi W of Attica
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.317

Large limbs downed.

Thunderstorm Wind, Harvey

When
October 3, 9:05 PM CST
Where
Harvey County, Hesston
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.433

Thunderstorm Wind, Marion

When
October 3, 9:22 PM CST
Where
Marion County, Hillsboro
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.200

Thunderstorm Wind, Sedgwick

When
October 3, 9:23 PM CST
Where
Sedgwick County, Colwich
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -97.533

Thunderstorm Wind, Sedgwick

When
October 3, 9:40 PM CST
Where
Sedgwick County, Valley Center
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.833, -97.367

Flash Flood, Sedgwick

When
October 3, 10:15 PM CST to October 4, 3:50 AM CST
Where
Sedgwick County, Wichita
Reported by
TRAINED SPOTTER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several cars stalled in West Wichita at Douglas/West Street intersection.

Flash Flood, Sumner

When
October 3, 10:24 PM CST to October 4, 2:25 AM CST
Where
Sumner County, 5 mi S of Conway Spgs
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

K-49 flooded.

Thunderstorm Wind, Butler

When
October 3, 10:25 PM CST
Where
Butler County, 5 mi E of Augusta
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.900

Flash Flood, Butler

When
October 3, 10:42 PM CST to October 4, 2:25 AM CST
Where
Butler County, Rose Hill
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Roads flooded 6 inches deep.

Thunderstorm Wind, Butler

When
October 3, 10:42 PM CST
Where
Butler County, Andover
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.133

Flash Flood, Sumner

When
October 3, 11:13 PM CST to October 4, 2:25 AM CST
Where
Sumner County, 5 mi S of Conway Spgs
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

In addition to K-49 being flooded, Highway 81 was flooded in a few locations.

Flash Flood, Sedgwick

When
October 4, 12:03 AM CST to 3:50 AM CST
Where
Sedgwick County, Wichita
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Two areas flooded: 2nd Street/Oliver, and 1200 block of West Pawnee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5320879, 5320169, 5320170, 5320171, 5320172, 5320173, 5320174, 5320175, 5320176, 5320177, 5320877, 5320878.